Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 56, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2001, 4:31 PM CDT for Butler County, Grundy County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 11, 2001, 4:31 PM CDT (21:31 UTC)
- Expired
- Apr 11, 2001, 5:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Butler County, IA, Grundy County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 5:07 PM CDT | Tornado F1 | La Porte City, IA | Tornado with intermittent track over open country. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 12:00 PM CDT | Tornado Watch | SPC | 5 hr |
| Apr 11, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
813
WUUS53 KDMX 112131
SVRDSM
IAC023-075-112215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
431 PM CDT WED APR 11 2001
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRUNDY COUNTY IN CENTRAL IOWA
BUTLER COUNTY IN NORTH CENTRAL IOWA
* UNTIL 515 PM CDT
* AT 429 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 18 MILES WEST OF ALLISON TO 9 MILES
SOUTHEAST OF GRUNDY CENTER...OR FROM 24 MILES SOUTH OF MASON CITY
TO 25 MILES SOUTHWEST OF WATERLOO...MOVING NORTHEAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR ALLISON...PARKERSBURG AROUND 440 PM
NEAR CLARKSVILLE...SHELL ROCK AROUND 450 PM
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA. STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A TORNADO
AND CAUSE JUST AS MUCH DAMAGE.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR PARTS OF NORTHERN AND EASTERN IOWA.
LAT...LON 4254 9299 4227 9299 4232 9257 4289 9258
4289 9301
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:50 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 11, 2:50 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT WED APR 11 2001 SVR WX WITH NO SIG TIME. LAST LN ABT TO MOV THRU DSM ATTM AND WL LFT NE OF CWA THIS EVE. STG SLY WINDS BCMG W-NW POST DRY SLOT. WL GO WND ADVY TNGT THRU THU, THO CUD SEE WNDS DMSH THU AFTN. NXT WK SYS FRI NGT, AFT THAT A SAT NGT INTO SUN WK EVENT. OPTED WITH MAV GUID. DSM 22-13 ALO 63-14 .DSM...WND ADVY ALL ZONES TNGT AND THU MS APR 01
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:12 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass, Taylor | 38 min |
| Apr 11, 11:32 AM CDT | Tornado Warning | DMX | Ringgold | 33 min |
| Apr 11, 12:00 PM CDT | Tornado Warning | DMX | Ringgold, Union | 40 min |
| Apr 11, 12:19 PM CDT | Tornado Warning | DMX | Clarke | 31 min |
| Apr 11, 12:29 PM CDT | Tornado Warning | DMX | Madison | 46 min |
| Apr 11, 12:39 PM CDT | Tornado Warning | DMX | Dallas, Polk, Warren | 51 min |
| Apr 11, 1:28 PM CDT | Tornado Warning | DMX | Polk | 2 min |
| Apr 11, 1:46 PM CDT | Severe Thunderstorm Warning | DMX | Union | 29 min |
| Apr 11, 1:50 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 40 min |
| Apr 11, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 35 min |
| Apr 11, 1:59 PM CDT | Tornado Warning | DMX | Audubon | 31 min |
| Apr 11, 2:32 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 28 min |
| Apr 11, 2:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Apr 11, 2:48 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Polk | 42 min |
| Apr 11, 2:58 PM CDT | Tornado Warning | DMX | Boone | 32 min |
| Apr 11, 3:02 PM CDT | Tornado Warning | DMX | Calhoun, Greene, Webster | 43 min |
| Apr 11, 3:02 PM CDT | Tornado Warning | DMX | Lucas, Marion | 28 min |
| Apr 11, 3:18 PM CDT | Tornado Warning | DMX | Hamilton | 32 min |
| Apr 11, 3:43 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 32 min |
| Apr 11, 3:45 PM CDT | Tornado Warning | DMX | Wright | 45 min |
| Apr 11, 3:51 PM CDT | Tornado Warning | DMX | Franklin, Hamilton, Hardin | 44 min |
| Apr 11, 4:02 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 28 min |
| Apr 11, 4:05 PM CDT | Tornado Warning | DMX | Wapello | 20 min |
| Apr 11, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 32 min |
| Apr 11, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 28 min |
| Apr 11, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 30 min |
| Apr 11, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 37 min |
| Apr 11, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 39 min |
| Apr 11, 5:07 PM CDT | Tornado Warning | DMX | Black Hawk | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.